Florida, 2013

Flooding in Florida, May 2, 2013

May 2, 2013 · NWS KEY · 5 events in 1 county or zone

Thunderstorms developed in cyclic fashion over Key West and adjacent nearshore waters over a duration of three hours, producing widespread street flooding and flooding to businesses along the lower elevations of Key West.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS KEY wrote it up.

Thunderstorms developed in cyclic fashion over Key West and adjacent nearshore waters over a duration of three hours, producing widespread street flooding and flooding to businesses along the lower elevations of Key West.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before the first event at May 2, 9:36 AM EST, 39 minutes earlier.

Area forecast discussion, May 2, 9:36 AM EST, 39 minutes before
AREA FORECAST DISCUSSION FOR THE FLORIDA KEYS
NATIONAL WEATHER SERVICE KEY WEST FL
1036 AM EDT THU MAY 2 2013

.DISCUSSION...
CURRENTLY - A WETTER THAN NORMAL PATTERN REMAINS IN PLACE ACROSS THE
KEYS DUE DIFFLUENT FLOW IN THE LEFT EXIT REGION OF THE SUBTROPICAL
JET CENTERED ACROSS THE EXTREME SOUTHEAST GULF OF MEXICO AND THE
KEYS. IN ADDITION...A BROAD AXIS OF POOLED LOWER LEVEL MOISTURE AND
CONFLUENT FLOW EXTENDS ACROSS FLORIDA AND THE FLORIDA STRAITS. THIS
MORNINGS SOUNDING INDICATED A MOIST...UNCAPPED AND UNSTABLE
ENVIRONMENT. CURRENTLY CONVECTIVE ACTIVITY ACROSS OUR AREA HAS TAKEN
A BREAK...WITH MOST DEEP CONVECTION LOCATED OVER OUR GULF ZONES.
SKIES REMAIN CLOUDY DUE TO LAYERED DEBRIS CLOUDS LINGERING ACROSS THE
KEYS. SURFACE WINDS ARE MODERATE OUT OF THE SOUTHEAST...WITH THE
KEYS LOCATED IN A SOMEWHAT LOOSE PRESSURE GRADIENT BETWEEN A RIDGE OVER
THE ATLANTIC STATES...AND LOWER PRESSURE OVER THE CENTRAL GULF OF
MEXICO AND THE YUCATAN. THIS FLOW IS BEING AUGMENTED BY WHAT APPEARS
TO BE INFLOW INTO THE CONVECTIVE COMPLEX IN THE GULF OF MEXICO.

SHORT TERM UPDATE (THIS AFTERNOON) - THE WETTER THAN NORMAL PATTERN
WILL REMAIN ACROSS THE KEYS TODAY THROUGH THIS EVENING AS THE LOW
LEVEL MOIST CONFLUENT FLOW AND UPPER LEVEL SUPPORT REMAINS OVER THE
AREA. IT IS EXPECTED THAT THE ACTIVITY TO OUR WEST WILL MIGRATE
EASTWARD THROUGH THE KEYS AREA...AND INTERACT WITH LOCAL LINGERING
BOUNDARIES. WHILE MUCH OF THE AFTERNOON WILL REMAIN RAIN FREE FOR
MOST OF THE ISLAND CHAIN...ANOTHER ROUND OR TWO OF SHOWERS AND
THUNDERSTORMS ARE LIKELY BEFORE END OF DAY. SKIES WILL GENERALLY BE
MOSTLY CLOUDY WITH OCCASIONAL BREAKS IN MID AND UPPER LEVEL CLOUD
DECKS. NO REASON AT THIS POINT TO LOWER POPS...AND AM COMFORTABLE
WITH A HIGH LIKELY CHANCE POPS. MAY ADJUST WINDS TO ACCOUNT TO FOR
THE RECENT PICK UP IN WINDS.

&&

.MARINE...
MODERATE EAST TO SOUTHEAST BREEZES WILL PREVAIL ACROSS THE KEYS THIS
AFTERNOON. HOWEVER...LOCAL WIND WILL BE HIGHLY DETERMINED BY
CONVECTIVE OUTFLOW BOUNDARIES. AN UNSTABLE LARGE SCALE PATTERN WILL
RESULT IN AT LEAST ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS ACROSS
KEYS WATERS THIS AFTERNOON AND EVENING. OUTSIDE OF NUDGING WINDS UP A
NOTCH...NO CHANGES WILL BE MADE IN THE MORNING MARINE UPDATE.

&&

.AVIATION...
VFR CONDITIONS ARE EXPECTED TO PREVAIL AT KEYW AND KMTH THROUGH THE
REMAINDER OF THE MORNING. SHOWERS WERE DEVELOPING IN THE WATERS JUST
WEST OF KEYW WITH SPRINKLES POSSIBLE AT THE TERMINAL BY NOON. EXPECT
AN INCREASE IN COVERAGE OF SHOWERS AND THUNDERSTORMS ACROSS THE
FLORIDA KEYS THIS AFTERNOON WITH MVFR AND BRIEF IFR POSSIBLE. MOST
OF THE WEATHER MAY STAY NORTH OF THE TERMINALS THROUGH 18Z...BUT
BRIEF MVFR MAY BE POSSIBLE SHOULD SHOWERS DEVELOP IN ADVANCE OF THE
CONVECTION ADVANCING THROUGH THE SOUTHEAST GULF. SURFACE WINDS WILL
PREVAIL FROM THE SOUTHEAST INTO THE AFTERNOON WITH OCCASIONAL GUSTS
ABOVE 15 KNOTS...BUT WILL BE VARIABLE AND LOCALLY STRONGER IN
THUNDERSTORMS. OUTSIDE OF THUNDERSTORMS...EXPECT WINDS TO BECOME
MORE SOUTHERLY THIS EVENING WITH SPEEDS AVERAGING 10 KNOTS OR LESS.

&&

.CLIMATE...
ON THIS DATE IN KEYS WEATHER HISTORY...IN 1877...THE LOW TEMPERATURE
IN KEY WEST WAS 63 DEGREES. THIS SET THE DAILY RECORD FOR MINIMUM
TEMPERATURE MEASURED IN KEY WEST ON MAY 2ND...A RECORD WHICH STILL
STANDS 136 YEARS LATER. IN ADDITION...THIS LOW TEMPERATURE OF 63
DEGREES IS THE MINIMUM TEMPERATURE EVER RECORDED IN KEY WEST DURING
THE MONTH OF MAY. TEMPERATURE RECORDS AT KEY WEST DATE BACK TO 1872.

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GM...NONE.
&&

PUBLIC/MARINE.........11
AVIATION/NOWCASTS.....JR
DATA COLLECTION.......EV

VISIT US ON THE WEB AT WWW.WEATHER.GOV/KEYWEST
Hazardous weather outlook, May 2, 4:18 AM EST, 5 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KEY WEST FL
518 AM EDT THU MAY 2 2013

FLZ076>078-GMZ031>035-042>044-052>055-072>075-030930-
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
FLORIDA BAY INCLUDING BARNES SOUND, BLACKWATER SOUND, AND
BUTTONWOOD SOUND-
BAYSIDE AND GULF SIDE FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE-
GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT
AND BEYOND 5 FATHOMS-
GULF OF MEXICO INCLUDING DRY TORTUGAS AND REBECCA SHOAL CHANNEL-
GULF OF MEXICO FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON
SHOAL OUT TO 5 FATHOMS-
HAWK CHANNEL FROM OCEAN REEF TO CRAIG KEY OUT TO THE REEF-
HAWK CHANNEL FROM CRAIG KEY TO WEST END OF SEVEN MILE BRIDGE OUT
TO THE REEF-
HAWK CHANNEL FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON SHOAL
OUT TO THE REEF-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY OUT 20 NM-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE OUT 20 NM-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL OUT 20 NM-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS OUT 20 NM-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS 20 TO 60 NM OUT-
518 AM EDT THU MAY 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO ISOLATED THUNDERSTORMS WILL IMPACT THE FLORIDA
KEYS...AS WELL AS NEARSHORE AND OFFSHORE WATERS SURROUNDING THE
ISLAND CHAIN. THE PRIMARY THUNDERSTORM HAZARD WILL BE CLOUD TO
SURFACE LIGHTNING STRIKES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE ALONG THE FLORIDA
KEYS...AS WELL AS OVER NEARSHORE AND OFFSHORE WATERS ADJACENT TO THE
ISLAND CHAIN FRIDAY AND FRIDAY NIGHT. THE PRIMARY THUNDERSTORM
HAZARDS WILL BE CLOUD TO SURFACE LIGHTNING STRIKES...LOCALLY HEAVY
RAINFALL...AND GUSTY WINDS.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME FOR SATURDAY THROUGH
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

CLR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 flood. Local standard time, as filed.

Flood, Monroe

When
May 2, 10:15 AM EST to 2:30 PM EST
Where
Monroe County, 1.65 mi WSW of Stock Is to 1.84 mi WSW of Stock Is
Cause
Heavy Rain
Property damage
$5,000
Reported by
Public
Coordinates
24.562, -81.805

Flooding was reported in the Old Town Historic District of Key West, including up to two feet of flood depth at the corner of Front and Simonton Streets, at Duval and Greene Streets, and up to three feet in depth at Duval and Front Streets. Up to 7 inches of rain was measured at the Key West Wastewater Treatment Plant on the south end of Fleming Key. Several businesses had water inundation to around 6 inches in depth.

Flood, Monroe

When
May 2, 11:06 AM EST to 2:00 PM EST
Where
Monroe County, 1.22 mi WSW of Stock Is to 1.21 mi WSW of Stock Is
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
24.562, -81.797

Flooding up to two feet in depth was observed at the corner of White and Eaton Streets in Key West.

Flood, Monroe

When
May 2, 12:13 PM EST to 2:00 PM EST
Where
Monroe County, 0.79 mi ESE of Stock Is to 0.64 mi ESE of Stock Is
Cause
Heavy Rain
Reported by
Public
Coordinates
24.565, -81.769

Significant flooding was observed on Patterson Street in Mid-Town Key West, causing a commercial-sized dumpster to float down the street.

Flood, Monroe

When
May 2, 12:13 PM EST to 9:00 PM EST
Where
Monroe County, 0.92 mi SW of Stock Is to 1.02 mi S of Stock Is
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
24.560, -81.790

Widespread street flooding occurred in a section of Mid Town Key West, including inundation of two and a half feet along Thompson and George Streets, and up to one foot in depth at the corner of Jose Marti Drive and North Roosevelt Boulevard. A retention and floodwater staging pond overflowed due to blocked drainage culverts leading to the Gulf of Mexico under North Roosevelt Boulevard.

Flood, Monroe

When
May 2, 2:15 PM EST to 4:00 PM EST
Where
Monroe County, 1.56 mi NE of (Eyw)key West Inl Ar to 1.48 mi NE of (Eyw)key West Inl Ar
Cause
Heavy Rain
Reported by
Public
Coordinates
24.568, -81.755

Street flooding up to two feet in depth was observed along South Roosevelt Boulevard between Flagler Avenue and the Overseas Highway.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2013Every state in 2013This day in weather historyWarnings in Florida, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 453104, 453099, 453109, 453112, 453113.